Heavy Rain, Will
- When
- July 6, 12:15 PM CST to 1:20 PM CST
- Where
- Will County, 3.1 mi NNE of Andres
- Reported by
- CoCoRaHS
- Coordinates
- 41.410, -87.852
Rainfall of 2.21 inches was measured in 65 minutes.
Scattered thunderstorms moved across portions of northern Illinois during the afternoon of July 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across portions of northern Illinois during the afternoon of July 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 6, 11:54 AM CST, 21 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1254 PM CDT Sat Jul 6 2019
.MESOSCALE DISCUSSION...
1058 AM CDT
The (north) winds of change will soon be upon us as a cold front
is set to sweep through the region, bringing a temporary end to
the very moist airmass that's been in place recently. A light
northeast wind shift has been noted into the I-88 corridor late
this morning, but moisture remains pooled along and behind this
initial wind change with the 70 degree isodrosotherm (line of
equal dewpoint) near the Illinois/Wisconsin state line. The
associated surface theta-e axis then twists southeastward towards
Chicago and the southern lake shore across northwestern Indiana.
Ahead of this axis, instability continues to grow, with latest
objective analyses indicating MLCAPE values inching above 1500
J/kg. Forecast soundings show these values growing towards
2000-2500 J/kg by mid-afternoon mainly along and south of I-88.
Recent GOES-16 derived motion vector winds indicate some subtle
increase in the mid-level flow is present today, with some 25-30
kt values noted across southern Wisconsin. Guidance suggests
effective deep layer shear values near 25-30 kts will be possible
today, which is a tad higher than it's been in past days. As a
result, there may be some slightly better storm organization today
with shear values supportive of multicell clusters. With DCAPE
values likely pushing towards 1500 J/kg by early-mid afternoon,
along with lowest-3km theta-e deficits in excess of 30 K in spots,
we're growing a little more concerned in an isolated strong-severe
downburst potential today. Latest thinking is the most favorable
spatio-temporal overlap of parameters will occur roughly south of
a Dixon to Plainfield to Valparaiso line during the 2 PM to 7 PM
timeframe. The environment looks to be supportive of some 50-60
mph wind gusts during this period, and some near-severe hail can't
be discounted as well given the slightly better shear values today
although this is a secondary threat to the wind gusts. The good
news is that this front will steadily be pushing southward through
the afternoon, so the strong-severe threat area will steadily
close off through the afternoon and into the early-evening hours.
Carlaw
&&
.SHORT TERM...
255 AM CDT
Through Sunday...
Other than some rogue shower activity, KLOT radar over Illinois
and Indiana is fairly quiet early this morning, but given the
warm and moist airmass still in place, subtle forcing aloft moving
from western IL and a surface boundary knocking on our doorstep
from the north, isolated showers or maybe storm or two will
continue to percolate early this morning ahead of a weak mid-level
over southern Lake MI and NW Indiana. The surface front and
better moisture gradient will continue to shift into the area from
the north today, and several upper level impulses will interact
with it and bring a few more periods of increased shower and
thunderstorm chances today.
The first round will be associated with a bit stronger wave now
crossing the Mississippi River in Wisconsin and currently driving a
bit more organized thunderstorms. With the cold front sinking south,
the low level airmass will not be rapidly destabilizing across far
northeast IL, thus coverage may remain a bit muted. There is more
shortwave energy farther across the plains that will reach
western/central IL this afternoon. The airmass ahead of the front
will become more moderately unstable. Therefore, we would expect
some expansion in coverage along and west of Chicago mid to late
morning and expand south with the front through the afternoon.
Thus we do hang onto some lower chance PoPs closer to the city,
lowest at the lakeshore, with inland areas likely to be more
scattered to numerous thunderstorms.
Expect a quick decay from north to south late this afternoon and
evening as the cooler dewpoint air surges in. Given the high lake
levels and a decent increase in onshore winds, a lakeshore flood
advisory and high swim risk will go into effect this
afternoon/evening given an extended period of NNE winds.
There is still some weaker shortwave energy in the onshore flow
pattern that could ring out a few showers tonight, otherwise cooler
and drier conditions will setup for Sunday. It appears most areas
will remain dry on Sunday and cooler than this past week with
continued onshore flow.
KMD
&&
.LONG TERM...
255 AM CDT
Sunday night through Friday...
A relatively quieter stretch of weather looks to settle in across
the region to start the upcoming week. Long-wave ridging gradually
becomes more pronounced across the CONUS during the week with the
exception of an embedded trough passing across the northern Great
Lakes on Wednesday. NE/E surface flow will persist Monday before
slowly veering south Tuesday into Wednesday morning ahead of a
cold front. Resulting capping should suppress any convective
development Monday into Monday night. Tuesday's forecast is a bit
more muddled as some guidance has keyed into a potential
convectively induced/enhanced shortwave trough tracking NE
into/around IA by Tuesday afternoon. Capping under the ridge this
far east would suggest a dry forecast, but will keep low chance
PoPs in the forecast Tuesday afternoon and night with some
guidance somewhat more progressive with the wave.
A cold front will then sweep across the CWA on Wednesday, with
guidance favoring a mid to late afternoon passage. The environment
presented by guidance the past couple days has favored a severe
thunderstorm risk given a rather favorable combination of
destabilization ahead of the trough/front in conjunction with
unseasonably strong deep-layer shear.
Once the cold front clears the CWA on Wednesday, surface high
pressure and increasing mid-level ridging support a return to dry
weather.
Kluber
&&
.AVIATION...
For the 18Z TAFs...
A very warm/humid/unstable air mass remains in place across the
region this afternoon. A weak, diffuse cold front has pushed south
of the I-80 corridor early this afternoon, but the arrival of
drier air will lag the cold front by several hours, with the lower
dewpoint air not moving south of the Wisconsin border until after
midnight. Scattered showers and isolated thunderstorms have
already developed invof the boundary, with isolated activity also
developing over the entire region. Expect that showers and
thunderstorms will increase in coverage through the afternoon as
the boundary continues to push to the south. Expect that much or
all of the thunderstorms will be south of the terminals by the
21-22z time frame, but a few isolated cells may be possible until
the true drier air spreads south out of Wisconsin this evening.
there should also be a strong diurnal component to the activity,
so expect that coverage should diminish durg the evening hours.
Following the passage of the cold front, winds have shifted to
prevailing nely and are becoming stronger and more gusty as weak
cold advection and pressure rises occur with high pressure
spreading across the Upper Great Lakes. While thunderstorms invof
the terminals could lead to erratic, gusty winds, prevailing gusty
nely winds should persist until around sunset. some guidance is
still suggesting that some marine stratus could spread inland
overnight, so will carry an mvfr deck for the late night/early
morning hours, but this is a relatively low confidence scenario.
Conditions Monday should otherwise be dry and vfr with prevailing
nnely winds at or slightly over 10 kt.
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ014 until 4 AM Sunday.
Lakeshore Flood Advisory...ILZ006-ILZ014 until 4 AM Sunday.
IN...Beach Hazards Statement...INZ001-INZ002...4 PM Saturday to 4 AM
Sunday.
Lakeshore Flood Advisory...INZ001-INZ002...4 PM Saturday to 4 AM
Sunday.
LM...Small Craft Advisory...Winthrop Harbor to Northerly Is. until 4 AM Sunday.
Small Craft Advisory...LMZ742-LMZ743-LMZ744-LMZ745...4 PM
Saturday to 4 AM Sunday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook...UPDATED
National Weather Service Chicago/Romeoville IL
1230 PM CDT Sat Jul 6 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
071730-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
1230 PM CDT Sat Jul 6 2019 /130 PM EDT Sat Jul 6 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 60 mph.
Limited Flooding Risk.
Limited Excessive heat Risk.
Elevated Lakeshore Flood Risk
High Swim Risk
DISCUSSION...
A cold front will bring shower and thunderstorm chances to the
region through this afternoon, especially along and south of I-88.
Some storms could produce wind gusts of 50 to 60 mph, mainly for
locales near and south of a Dixon to Plainfield to Valparaiso line
into the early-evening hours.
In addition, strong and gusty north winds this afternoon and
evening will result in the development of dangerous swimming
conditions and some lakeshore flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
High Swim Risk...mainly early in the morning.
Tuesday...
Limited Thunderstorm Risk.
Wednesday...
Elevated Thunderstorm Risk.
DISCUSSION:
A cold front moving through the region will result in chances for
thunderstorms on Tuesday and especially on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Due to the isolated nature of any damaging downburst, spotter
activation is not currently anticipated today. However, reports of
any wind gusts, damage, and precipitation reports are
appreciated.
GENERAL STORM MOTION OF THE DAY:
Moving toward the southeast at 15 to 20 mph.
LMZ740>745-071730-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1230 PM CDT Sat Jul 6 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Tuesday and Wednesday...
Limited Thunderstorm Risk.
Carlaw
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
1257 PM CDT Sat Jul 6 2019
ILZ014-022-061830-
Cook IL-Will IL-
1257 PM CDT Sat Jul 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILL AND SOUTH
CENTRAL COOK COUNTIES UNTIL 130 PM CDT...
At 1256 PM CDT, Doppler radar was tracking a strong thunderstorm over
Romeoville, moving southeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Joliet, Bolingbrook, Orland Park, Tinley Park, Romeoville, Lockport,
New Lenox, Homer Glen, Mokena, Frankfort, Lemont, Ingalls Park,
Woodridge, Manhattan, Rockdale, Goodings Grove, Crest Hill, Orland
Hills, Palos Park and Preston Heights.
Including the following interstates...
I-55 between mile markers 261 and 269.
I-80 between mile markers 131 and 147.
I-355 between mile markers 1 and 11, and near mile marker 13.
This includes... University of St. Francis, Chicagoland Speedway...
Route 66 Raceway, Joliet Slammers Baseball, and Lewis University.
LAT...LON 4137 8807 4165 8817 4172 8803 4169 8803
4169 8796 4159 8776
TIME...MOT...LOC 1756Z 322DEG 13KT 4163 8808
CarlawThe Chicago radar (KLOT), 29 km away, was scanning. The volume nearest the first event began at 18:13 UTC.
4 thunderstorm wind, 2 heavy rain. Local standard time, as filed.
Rainfall of 2.21 inches was measured in 65 minutes.
Rainfall of 1.60 inches was measured in 25 minutes.
A one foot diameter tree limb was broken off a tree.
One large tree and several large tree limbs were blown down.
One utility pole was blown down near E 1200 N Road.
A wind gust to 70 mph was measured by an anemometer on a vehicle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838877, 838878, 838879, 839096, 839098, 839102.